Parkinsonism has been tied to agents that alter neurotransmitter functions within the dopaminergic system (ie, phenothiazines, butyrophenones, metoclopramide, second-generation antipsychotics, reserpine, tetrabenazine) and is described as “secondary parkinsonism”. In most cases the parkinsonism features abate as the treatment is halted. The emergence of PD in the cases detailed in this new study suggests a possible association with interferon treatment for hepatitis C. However, due to the low number of reported cases, the authors stress that coexistence and coincidence PD, should also be considered. Correspondingly, the authors highlight that in two of the case studies, parkinsonian symptoms stopped after interferon therapy was concluded. But in the 10 remaining cases, PD emerged, persisted, and followed the clinical course consistent with idiopathic PD.

Two particularly salient questions are raised by the study, 1) How might interferon alpha produce PD symptoms? and 2) How might interferons participate in initiating, abetting, or contributing to the underlying processes that lead to the development of PD? 

Although the evidence produced by this study needs further research, the authors conclude by suggesting clinicians prescribing interferons be aware of the possible neurological complications; given how their findings suggest removal of the drug may prevent eventual emergence of idiopathic PD. While direct-acting antiviral agents are being used successfully in interferon-free regimens and have become the standard-of-care for hepatitis C, use may be limited by availability and cost. Interferons may continued to be used in multi-drug regimens and therefore clinicians should continue to lookout for symptoms of parkinsonism, PD, and other neuropsychiatric adverse effects


Continue Reading